Alert archive / Michigan / River Flood Warnings in 2020

River Flood Warning 22, NWS Detroit, MI

May 20, 2020Monroe County, Michigan

NWS Detroit, MI issued this river flood warning at May 20, 2020, 12:01 AM EDT for Monroe County, Michigan. It took effect at May 20, 2020, 3:35 AM EDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 20, 2020, 12:01 AM EDT (04:01 UTC)
In effect from
May 20, 2020, 3:35 AM EDT
Expired
May 24, 2020, 1:05 PM EDT
In force
4 days
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
Minor

County Monroe County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point River Raisin at Monroe City (MONM4).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at May 19, 8:02 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 19, 8:02 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
802 PM EDT Tue May 19 2020

.AVIATION...

Drier easterly flow will allow for broken mid clouds early in the
TAF period to erode leaving just passing high cloud as the TAF
period progresses. Wind speeds will generally hold in the 10-15 knot
range overnight as a fairly tight pressure gradient remains in place
between building high pressure from the north and the departing
closed low to the south. Daytime heating allows for gusts to push 20
knots at times after 14z Wednesday.

For DTW...Mid clouds early in the period give way to passing high
cloud as high pressure builds into the region through the TAF period.

 DTW THRESHOLD PROBABILITIES...

* None.

&&

.PREV DISCUSSION...
Issued at 337 PM EDT Tue May 19 2020

DISCUSSION...

Remaining light rain showers pivoting through the area around upper
low now to the south will fade with the loss of daytime heating
early this evening. At the same time, the low drops even further
south and a ridge of high pressure centered to the northeast builds
settles south into the area bringing a drier low level air mass and
eventual clearing overnight.

This basic configuration holds for the balance of the week as the
low stalls to the south before weakening and shifting off to the
east as westerly flow eventually impinges on it late in the week.
The pressure ridge will also be weakening during this time frame.
Several 12z model solutions still wobble the northern fringe of this
low close enough to brush the area with light showers, but this
seems unlikely at this time.

So, dry weather can be expected from tonight on into Friday with
temperatures moderating from the current 50s and 60s today into the
60s Wednesday and upper 60s to 70s Thursday into Friday. During this
time, there should be a fair amount of sunshine as well (aside from
perhaps Friday as the upper low finally makes a move and brushes the
area with mid to higher level cloudiness.

Overall upper level pattern becomes more progressive again over the
weekend into next week as a very wavy zonal time flow becomes
established. The lead shortwave, instrumental in the ejection of the
this week's cutoff low to the south, will move into the area
Saturday into Saturday night and bring a chance of scattered
showers. It will also be riding into the Great Lakes around a
building ridging so temperatures will still moderate well into the
70s despite some cloud cover. Said ridge builds back with force on
Sunday once this shortwave passes with temperatures responding by
climbing into the 80s in most, if not all, locations as mostly sunny
skies return.

A more significant Pacific shortwave will track almost due east
through the basically zonal flow and impinge on the Great Lakes by
Monday. With ridging still in place, temperatures will once again
reach the 80s. At the same time, moisture will be returning as well
and with it a better chance of showers and thunderstorms, especially
as surface troughing associated with the upper system works into the
area to provide a mechanism to support the convection.

MARINE...

Broad area of low pressure centered south of the Great Lakes will
continue to result in easterly flow across the region. Winds and
waves have subsided enough across the Lake Huron basin to allow the
small crafts to expire there but gusts to near 20 knots across the
long axis of Lake Erie will continue to keep waves heights elevated
into the evening hours. The low will stall over the Tennessee Valley
through the mid week period while high pressure builds southward
from Ontario/Quebec which will keep easterly flow going through the
end of the week.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 10 PM EDT this evening for MIZ070-076-
     083.

     Flash Flood Watch until 8 AM EDT Wednesday for MIZ047.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory until midnight EDT tonight for LEZ444.

&&

AVIATION.....IRL
DISCUSSION...DG
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 19, 3:48 PM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
348 PM EDT Tue May 19 2020

MIZ047>049-053>055-060>063-068-069-075-082-200900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Washtenaw-Lenawee-
348 PM EDT Tue May 19 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ070-076-083-200900-
Macomb-Wayne-Monroe-
348 PM EDT Tue May 19 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Lakeshore Flood Warning is in effect this evening. Please see the
latest lakeshore hazard message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 PM EDT Tue May 19 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect for the Michigan waters of Lake
Erie this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:37 PM EDTFlash Flood Warning EmergencyCatastrophic damage threatDTXMidland12 hr
May 19, 9:18 PM EDTFlash Flood WatchDTXSaginaw15 hr
May 19, 9:54 PM EDTRiver Flood WarningDTXLivingston6 days
May 20, 7:24 AM EDTAreal Flood WarningDTXMidland36 hr
May 20, 8:29 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatDTXMidland4 hr
May 20, 10:40 AM EDTRiver Flood WarningDTXLenawee, Monroe45 hr
May 20, 10:40 AM EDTRiver Flood WarningDTXMonroe11 hr

Nearby

River Flood Warnings in Michigan, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.